Labels

Wednesday, December 17, 2008

Heparin-induced thrombocytopenia: treatment option...[Pharmacotherapy. 2007] - PubMed Result

Heparin-induced thrombocytopenia: treatment option...[Pharmacotherapy. 2007] - PubMed Result: "Dager WE, Dougherty JA, Nguyen PH, Militello MA, Smythe MA.

Department of Pharmaceutical Services, University of California-Davis Medical Center, California 95817-2201, USA. william.dager@ucdmc.ucdavis.edu

Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse effect that typically manifests several days after the start of heparin therapy, although both rapid- and delayed-onset HIT have been described. Its most serious complication is thrombosis. Although not all patients develop thrombosis, it can be life threatening. The risk of developing HIT is related to many factors, including the type of heparin product administered, route of administration, duration of therapy, patient population, and previous exposure to heparin. The diagnosis of HIT is typically based on clinical presentation, exposure to heparin, and presence of thrombocytopenia with or without thrombosis. Antigen and activation laboratory assays are available to support the diagnosis of HIT. However, because of the limited sensitivity and specificity of these assays, bedside probability scales for HIT were developed. When HIT is suspected, prompt cessation of all heparin therapy is necessary, along with initiation of alternative anticoagulant"
Two direct thrombin inhibitors--argatroban and lepirudin--are approved for the management of HIT in the United States, and bivalirudin is approved for use in patients with HIT who are undergoing percutaneous coronary intervention. Other agents, although not approved to manage HIT, have also been used; however, their role in therapy requires further evaluation. A comprehensive HIT management strategy involves the evaluation of numerous factors. Many patients, including those undergoing coronary artery bypass surgery, those with acute coronary syndromes, those with hepatic or renal insufficiency, and children, require special attention. Clinicians must become familiar with the available information on this serious adverse effect and its treatment so that optimum patient management strategies may be formulated.